Generic name: naproxen (na PROX en)
Brand name: Aleve, EC-Naprosyn, Flanax Pain Reliever, Midol Extended Relief, Naprelan 375, Naprosyn
Drug class: Nonsteroidal anti-inflammatory drugs
Naprosyn (naproxen) is a nonsteroidal anti-inflammatory drug (NSAID). Naproxen works by reducing hormones that cause inflammation and pain in the body.
Naprosyn is used to treat pain or inflammation caused by conditions such as rheumatoid arthritis, osteoarthritis, ankylosing spondylitis, tendinitis, bursitis, gout, or menstrual cramps.
Naprosyn delayed-release tablets are slower-acting forms of naproxen that are used only for treating chronic conditions such as arthritis or ankylosing spondylitis. These forms of naproxen will not work fast enough to treat acute pain.
You should not use Naprosyn if you have a history of allergic reaction to aspirin or other NSAID (nonsteroidal anti-inflammatory drug).
Naproxen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Even people without heart disease or risk factors could have a stroke or heart attack while taking this medicine.
Do not use Naprosyn just before or after heart bypass surgery (coronary artery bypass graft, or CABG).
Get emergency medical help if you have chest pain, weakness, shortness of breath, slurred speech, or problems with vision or balance.
Naproxen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using this medicine, especially in older adults.
Before taking this medicine
Naprosyn may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using Naprosyn, especially in older adults.
You should not use Naprosyn if you are allergic to naproxen, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Ask a doctor before giving naproxen to a child younger than 12 years old.
Ask a doctor or pharmacist if it is safe for you to use this medicine if you have:
- heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
- a history of heart attack, stroke, or blood clot;
- a history of stomach ulcers or bleeding;
- liver or kidney disease;
- fluid retention: or
- if you take aspirin to prevent heart attack or stroke.
If you are pregnant, you should not take Naprosyn unless your doctor tells you to. Taking a NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.
It may not be safe to breastfeed while using Naprosyn. Ask your doctor about any risk.
Naprosyn is not approved for use by anyone younger than 2 years old. Do not give this medicine to a child without medical advice.
How should I take Naprosyn?
Use Naprosyn exactly as directed on the label, or as prescribed by your doctor. Do not take this medicine in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.
Shake the oral suspension (liquid) well just before you measure a dose. Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.
If you change brands, strengths, or forms of naproxen, your dosage needs may change. Ask your pharmacist if you have any questions about the kind of naproxen you are using.
If a child is using this medicine, tell your doctor if the child has any changes in weight. Naproxen doses are based on weight in children, and any changes may affect your child's dose.
If you use Naprosyn long-term, you may need frequent medical tests.
This medicine can cause unusual results with certain medical tests. Tell any doctor who treats you that you are using Naprosyn.
Store at room temperature away from moisture, heat, and light. Keep the bottle tightly closed when not in use.
Read all patient information, medication guides, and instruction sheets provided to you. Ask your doctor or pharmacist if you have any questions.
What happens if I miss a dose?
Since Naprosyn is sometimes used only when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.
What to avoid
Avoid drinking alcohol. It may increase your risk of stomach bleeding.
Avoid taking aspirin unless your doctor tells you to.
Ask your doctor before taking any other medication for pain, arthritis, fever, or swelling. Many medicines available over the counter contain aspirin, salicylates, or other medicines similar to naproxen (such as ibuprofen or ketoprofen). Taking certain products together can cause you to get too much of this type of medication.
Ask your doctor before using an antacid, and use only the type your doctor recommends. Some antacids can make it harder for your body to absorb naproxen.
Naprosyn side effects
Get emergency medical help if you have signs of an allergic reaction to Naprosyn: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.
Get emergency medical help if you have signs of a heart attack or stroke: chest pain, sudden numbness or weakness on one side of the body, slurred speech, feeling short of breath.
Stop using Naprosyn and call your doctor at once if you have:
- shortness of breath (even with mild exertion);
- swelling or rapid weight gain;
- the first sign of any skin rash, no matter how mild;
- signs of stomach bleeding - bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
- liver problems - nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
- kidney problems - little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath;
- low red blood cells (anemia) - fatigue, pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
- severe skin reaction - fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.
Common Naprosyn side effects may include:
- indigestion, heartburn, stomach pain, nausea;
- headache, dizziness, drowsiness;
- bruising, itching, rash;
- swelling; or
- ringing in your ears.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs will affect Naprosyn?
Ask your doctor before using Naprosyn if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.
Ask a doctor or pharmacist if it is safe for you to use Naprosyn if you are also using any of the following drugs:
- phenytoin or similar seizure medications;
- warfarin (Coumadin, Jantoven) or similar blood thinners;
- a diuretic or "water pill";
- heart or blood pressure medication; or
- insulin or oral diabetes medicine.
This list is not complete. Other drugs may interact with naproxen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.